Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 99, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2005, 5:49 AM CDT for Borden County, Scurry County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2005, 5:49 AM CDT (10:49 UTC)
- Expired
- May 31, 2005, 6:35 AM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Borden County, TX, Scurry County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:40 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 716 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 311049 SVRMAF TXC033-415-311145- /O.NEW.KMAF.SV.W.0099.050531T1049Z-050531T1145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 549 AM CDT TUE MAY 31 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCURRY COUNTY IN WEST TEXAS NORTHEASTERN BORDEN COUNTY IN WEST TEXAS * UNTIL 645 AM CDT * AT 546 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES WEST OF FLUVANNA...OR 13 MILES NORTHEAST OF GAIL...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... FLUVANNA... DERMOTT... RANDALLS CORNER... SNYDER... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3295 10132 3284 10137 3256 10082 3288 10070 $$
2 follow-up statements
000 WWUS54 KMAF 311117 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 616 AM CDT TUE MAY 31 2005 TXC033-311126- /O.CAN.KMAF.SV.W.0099.000000T0000Z-050531T1145Z/ BORDEN- 616 AM CDT TUE MAY 31 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BORDEN COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF BORDEN COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT TUESDAY MORNING FOR WEST TEXAS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3292 10116 3277 10116 3256 10082 3288 10070 $$ TXC415-311145- /O.CON.KMAF.SV.W.0099.000000T0000Z-050531T1145Z/ SCURRY- 616 AM CDT TUE MAY 31 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 AM CDT FOR SCURRY COUNTY... AT 612 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF DERMOTT...OR 10 MILES NORTHWEST OF SNYDER...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SNYDER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT TUESDAY MORNING FOR WEST TEXAS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3292 10116 3277 10116 3256 10082 3288 10070 $$
000 WWUS54 KMAF 311135 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 635 AM CDT TUE MAY 31 2005 TXC415-311145- /O.CAN.KMAF.SV.W.0099.000000T0000Z-050531T1145Z/ SCURRY- 635 AM CDT TUE MAY 31 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SCURRY COUNTY IS CANCELLED... AT 635 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT TUESDAY MORNING FOR WEST TEXAS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3292 10116 3277 10116 3256 10082 3288 10070 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:15 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 31, 4:15 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 415 AM CDT TUE MAY 31 2005 .SHORT TERM... GOOD DIFFLUENT FLOW ALOFT...ALONG WITH A SHORTWAVE TROUGH TRAVERSING SOUTHERN NEW MEXICO...IS STILL YIELDING CONVECTION...BUT MAINLY OVER THE TEXAS PANHANDLE AT 31/08Z. AT THE SURFACE...AN OLD FRONTAL BOUNDARY LIE FROM ALONG THE HIGHER TERRAIN IN NEW MEXICO AND WEST TEXAS...THEN SOUTHEASTWARD FROM THE DAVIS MOUNTAINS THROUGH THE LOWER TRANS PECOS. ANOTHER COLD FRONT STRETCHED FROM SOUTHEAST COLORADO EASTWARD THROUGH SOUTHERN KANSAS. THE SHORTWAVE TROUGH OVER SOUTHERN NEW MEXICO WILL TRANSLATE EASTWARD TODAY...AND MAY POSSBILY AID IN SPARKING ADDITIONAL EARLY MORNING CONVECTION...MAINLY OVER THE WESTERN LOW ROLLING PLAINS. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS AS THERE ARE A COUPLE OF BOUNDARIES IN KMAF RADAR DATA EXTENDING NORTHWEST/SOUTHEAST ACROSS THE WESTERN LOW ROLLING PLAINS...AND MID LEVEL RATES ARE NEAR 7 C/KM ALONG WITH CAPES NEAR 1000 J/KG AND 0 TO 6 KM BULK SHEAR VECTORS ARE AROUND 35 KT. ANY CONVECTION THAT DEVELOPS SHOULD PASS EAST OF THE AREA BY 12Z. THE AFOREMENTIONED OLD FRONTAL BOUNDARY IS EXPECTED TO LIFT TO THE NORTHEAST TODAY AS ANOTHER SHORTWAVE TROUGH APPROACHES THE CWA IN WESTERLY FLOW ALOFT. A SURFACE CYCLONE IS PROGGED TO DEVELOP ALONG THE BOUNDARY...THEN PROGRESS TO THE NORTH/NORTHEASTERN CWA BY THIS AFTERNOON. THE DRYLINE WILL SHARPEN TO THE SOUTH OF THIS SURFACE LOW...AND WITH GOOD MID LEVEL WESTERLY FLOW BEHIND THE EXITING SHORTWAVE TROUGH...MIX TO THE EASTERN FRINGES OF THE CWA BY THIS AFTERNOON. THE ATMOSPHERE WILL BE MODERATELY UNSTABLE TO THE NORTH AND EAST OF THE SURFACE LOW...AND TO THE EAST OF THE DRYLINE. CONVECTION ALONG THE DRYLINE COULD NEAR SEVERE LIMITS DUE TO CAPES AROUND 1000 J/KG...MID LEVEL LAPSE RATES NEAR 7 C/KM...AND BULK SHEAR NEAR 30 KT. HOWEVER...THE BEST MID LEVEL SUPPORT WILL BE FURTHER NORTH...WHICH COULD LEND TO THE DEVELOPMENT OF AN MCS ALONG/BEHIND THE FRONTAL BOUNDARY CURRENTLY OVER THE CENTRAL/ SOUTHERN PLAINS...THAT WILL DROP SOUTHEASTWARD THROUGH THE WESTERN LOW ROLLING PLAINS THIS EVENING. WILL GO AHEAD AND LEAVE THE SEVERE MENTION IN THE ZONES BOTH THIS AFTERNOON AND EVENING OVER THE WESTERN LOW ROLLING PLAINS SINCE ANY OUTFLOW BOUNDARIES FROM THE CURRENT CONVECTION COULD ENHANCE KINEMATIC PARAMETERS BY LATE THIS AFTERNOON AND THE EXISTENCE OF GOOD VEERING WITH HEIGHT. BUT...THE MAIN CONCERN IS FOR AN MCS TO DEVELOP NORTH OF THE CWA...THEN MOVE SOUTH/SOUTHEAST BEHIND THE COLD FRONT AND ACROSS THE WESTERN LOW ROLLING PLAINS THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. LOWERED TEMPS A LITTLE BEHIND RETREATING FRONTAL BOUNDARY...WHICH WILL AFFECT THE NORTHEASTERN ZONES. PRETTY MUCH LEFT INHERITED POP...WEATHER...AND QPF GRIDS AS PREVIOUS SHIFTS HAD A GOOD HANDLE ON THE ABOVE SITUATION. .LONG TERM... OUTFLOW ENHANCED COLD FRONTAL BOUNDARY FROM OVERNIGHT CONVECTION TONIGHT IS EXPECTED TO PUSH AS FAR WEST AS OUR GUADALUPE AND DAVIS MOUNTAINS AND STALL FOR WEDNESDAY. THIS WILL INCREASE LOW LEVEL CONVERGENCE AND MOISTURE OVER THE MOUNTAINS. HOWEVER...AN UPPER LEVEL RIDGE WILL ALSO BE MOVING INTO THE AREA...SO WILL KEEP THE ISOLATED POPS GOING AT THIS POINT. GFS/NAM CONTINUE TO INDICATE A SHORTWAVE TROUGH ROUNDING THE BASE OF THE MAIN TROUGH SETTING UP OVER THE WESTERN U.S. FOR THURSDAY NIGHT. THE NAM IS SHARPER AND MORE WELL DEFINED WITH THE FEATURE AND THUS IS PRODUCING HIGHER QPF AMOUNTS...ALTHOUGH THE 06Z RUN HAS BACKED OFF SOMEWHAT. STILL...BOTH MODELS CONTINUE TO RESOLVE THE SHORTWAVE SO WILL KEEP CHANCE POPS FOR SOUTHERN AND EASTERN AREAS. WE WILL BE UNSTABLE OVER EASTERN AREAS /SFC BASED CAPE VALUES OF 1500 J/KG AND GREATER/...AND BULK SHEAR VALUES OF 40 TO 45 KT SUGGEST THE POTENTIAL FOR STORMS TO BECOME ORGANIZED AND SEVERE WITH THE MAIN THREATS BEING LARGE HAIL...AND TO A LESSER EXTENT DAMAGING WIND GUSTS. WILL CONTINUE TO HIGHLIGHT POTENTIAL FOR THUNDERSTORMS IN THE HWO. EXPECTED PATTERN FOLLOWING THURSDAY NIGHT/FRIDAY MORNING HAS NOT CHANGED. WITH THE LARGE TROUGH OCCUPYING THE WESTERN STATES...OUR AREA WILL REMAIN UNDER SOUTHWEST FLOW ALOFT. THIS WILL ALLOW PERIODIC SHORTWAVES...MOSTLY FAIRLY WEAK...TO MOVE OVER THE CWA. TRYING TO TIME THESE SHORTWAVES WOULD BE ILL ADVISED. THE DRYLINE WILL SLOSH WEST AT NIGHT KEEPING MOISTURE AND INSTABILITY IN THE AREA AT LOW LEVELS...SO WILL CONTINUE THE SLIGHT CHANCE POPS FOR MAINLY THE EASTERN PART OF THE CWA THROUGH THE EXTENDED FORECAST. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 92 63 88 65 / 30 20 10 10 CARLSBAD NM 93 63 94 64 / 10 0 10 10 DRYDEN TX 96 67 95 70 / 20 10 10 10 FORT STOCKTON TX 95 66 93 68 / 10 10 10 10 GUADALUPE PASS TX 88 61 89 61 / 0 0 10 10 HOBBS NM 91 63 91 65 / 10 0 10 10 MARFA TX 87 57 90 55 / 10 0 10 10 MIDLAND INTL AIRPORT TX 92 65 89 66 / 20 20 10 10 ODESSA TX 92 65 90 66 / 10 10 10 10 WINK TX 100 66 94 69 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/20
Hazardous weather outlook, May 31, 4:40 AM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 440 AM CDT TUE MAY 31 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-010915- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 440 AM CDT TUE MAY 31 2005 (340 AM MDT TUE MAY 31 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY ISOLATED THUNDERSTORMS WILL MOVE SOUTHEASTWARD ACROSS THE WESTERN LOW ROLLING PLAINS THIS MORNING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS AS THEY MOVE THROUGH THESE AREAS. THESE THUNDERSTORMS ARE EXPECTED TO DIMINISH IN INTENSITY OR MOVE OUT OF THE WESTERN LOW ROLLING PLAINS REGION BY 700 AM CDT. WIDELY SCATTERED THUNDERSTORMS COULD REDEVELOP ALONG A DRYLINE THIS AFTERNOON...ROUGHLY ALONG AND EAST OF A LAMESA...MIDLAND...AND SANDERSON LINE. SOME OF THESE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...A CLUSTER OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE TEXAS PANHANDLE ALONG AND BEHIND A FRONTAL BOUNDARY LATE THIS AFTERNOON AND EARLY THIS EVENING. THESE STORMS ARE EXPECTED TO MOVE SOUTHEASTWARD ACROSS THE WESTERN LOW ROLLING PLAINS THIS EVENING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MONDAY. THE BEST CHANCE WILL BE OVER THE LOWER TRANS PECOS AND THE EASTERN PERMIAN BASIN THURSDAY NIGHT INTO FRIDAY. SMALL HAIL... STRONG GUSTY WINDS...AND HEAVY RAIN ARE THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN BASIN...AND LOWER TRANS PECOS THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 31, 12:21 AM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1221 AM CDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM HAIL 6 N HOBBS 32.82N 103.16W
05/30/2005 0.75 INCH LEA NM TRAINED SPOTTER
1135 PM HAIL 4 NW HOBBS 32.78N 103.21W
05/30/2005 0.88 INCH LEA NM LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED 4 MILES NORTHWEST OF HOBBS.
1150 PM HAIL HOBBS 32.73N 103.16W
05/30/2005 1.75 INCH LEA NM LAW ENFORCEMENT
GOLFBALL SIZE HAIL REPORTED BY HOBBS POLICE AT HIGHWAY 18
AND MELON ROAD.
1150 PM TSTM WND GST HOBBS 32.73N 103.16W
05/30/2005 60 MPH LEA NM LAW ENFORCEMENT
60 MPH WINDS REPORTED BY HOBBS POLICE AT HOBBS AIRPORT.
1152 PM HAIL HOBBS 32.73N 103.16W
05/30/2005 1.00 INCH LEA NM LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED BY HOBBS POLICE IN HOBBS.
1200 AM HAIL HOBBS 32.73N 103.16W
05/31/2005 1.75 INCH LEA NM TRAINED SPOTTER
GOLFBALL SIZE HAIL REPORTED BY TRAINED SPOTTER AND PUBLIC
AT HOBBS HIGH SCHOOL ON SOUTHEAST SIDE OF HOBBS.
&&
SNThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:08 AM CDT | Tornado Warning | MAF | Gaines | 30 min |
| May 31, 7:16 AM CDT | Severe Thunderstorm Warning | MAF | Borden | 59 min |
| May 31, 8:03 AM CDT | Severe Thunderstorm Warning | MAF | Scurry | 57 min |
| May 31, 8:43 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 62 min |
| May 31, 9:50 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 18 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.